Signs of Morphine Abuse: How to Tell if Someone Is AddictedAnna Ciulla
Morphine was the first opiate drug to be widely used as a painkiller in the United States, and was the cause of the nation’s first major opiate addiction epidemic in the nineteenth century. Today, morphine is still used both medically and illicitly. Could your family member or friend (or you yourself) have crossed the line into addiction?
WHAT IS MORPHINE?
Although opium has been known in the West since the days of the British Empire, opiate addiction wasn’t generally considered an Anglo-American problem until the second half of the nineteenth century. That was when thousands of Civil War veterans developed dependence on morphine, the active ingredient in opium and a painkiller widely used by military doctors. Civilians were also affected: by the 1870s, stories of indiscriminate prescriptions leading to morphine addiction were common in American news.
Tougher drug regulations and increased medical awareness of addiction dangers reduced opiate addiction in the early twentieth century. But morphine use and its risks never completely disappeared: the drug is still prescribed as a painkiller and remains a frequent cause of addiction. Major risk factors include past drug problems, drug addiction in the family, mental health disorders and use of morphine in combination with other drugs.
HOW DO I KNOW IF SOMEONE IS ADDICTED? PHYSICAL SIGNS AND SYMPTOMS
Common signs that a person is addicted to or abusing morphine (or any opiate) include:
- Frequent fatigue
- Dilated pupils
- Breathing difficulties
- Trouble swallowing
- Frequent constipation
- Loss of appetite, or unexplained changes in weight
- Frequent headaches
- Mood swings
- Taking more morphine than before (a sign of increasing tolerance)
Someone who has gone longer than usual between doses may also display withdrawal symptoms, which typically are flulike:
- Violent sweating or shivering
- Runny eyes and nose
- Aching or cramping muscles
- Nausea, vomiting and diarrhea
- Elevated heart rate, rising blood pressure
- Severe anxiety
Although morphine withdrawal is not usually life-threatening, anyone showing symptoms should see a doctor immediately. Possible dangers include:
- Violent or suicidal behavior
- Overdose, if more morphine is taken after withdrawal has progressed far enough to lower tolerance
- Heart damage, if someone already has high blood pressure or heart disease
Trying to quit a true addiction cold, without medical advice, is never worth the risk.
BEHAVIORAL SIGNS AND SYMPTOMS
Not all symptoms of morphine abuse are physical. A person who is addicted will begin to show signs that life now revolves around the next dose:
- Spending time alone or otherwise being secretive
- Losing interest in favorite activities
- Losing interest in self-care and personal appearance
- Obtaining extra morphine through illicit purchases or multi-doctor prescriptions
- Going outside of prescription directions (as in taking extra pills, or crushing pills for injection)
- Spending outside a medical budget, or buying morphine without health insurance coverage
- Talking about morphine between doses
- Being defensive about morphine use, or regularly saying things like “Someday I’ll quit”
Where morphine use starts with a legitimate prescription, friends and family often will suspect the drug immediately when unusual behavior or physical symptoms appear. It may be more difficult if the drug was begun illicitly, or if the user kept a prescription secret (due to pride or fear of negative reactions). But if you regularly observe the above symptoms, and especially if you also find pills, syringes or morphine prescriptions you didn’t know about, don’t try to rationalize it away.
But don’t confront the user in a burst of accusations, either:
WHAT TO DO IF SOMEONE IS ADDICTED
Dealing with an addiction disorder is never easy, for the addict or their loved ones. The first thing to remember is that this isn’t a matter of simple irresponsibility. People with true addiction go through extreme physical and emotional agony on being deprived of morphine. Even after physical detox, periodic cravings and the danger of relapse may haunt them for life. Blaming them for everything will only increase their isolation and guilt, and push them to retreat further into morphine addiction.
What you can do:
- Avoid enabling the addiction. Don’t lie for your loved one, give them extra money, or accept excuses and promises too quickly. Let them experience the negative consequences of their actions.
- Educate yourself on morphine addiction and treatment options. Find a detox program you can recommend.
- Broach the subject of addiction treatment carefully. Don’t try to reason with someone who is high or hung over. Stay objective and empathetic yourself.
- If an organized intervention is necessary, plan it carefully, involve only people who can be trusted to keep their emotions under control, and know where you will suggest your loved one go for treatment, and what consequences you will implement if he or she refuses.
SIGNS AND SYMPTOMS OF MORPHINE OVERDOSE
Even with the best knowledge and/or efforts, it’s possible that morphine addiction will progress to that most acute of drug emergencies: overdose. Call for medical help immediately if a known morphine user (or anyone else) displays the following symptoms:
- Complaints of blurry vision
- Drop in body temperature
- Skin turning blue or grayish, especially around lips and nails
- Going limp
- Breathing and heartbeat becoming extremely slow
- Extreme drowsiness, or passing out and becoming unrousable
Don’t wait to see if it will pass. Morphine and other “natural and semi-synthetic opioids” were responsible for nearly 15,000 U.S. overdose deaths in 2017.
Anyone being treated for drug overdose will be evaluated for addiction and probably put into detox. But the best time to do something about addiction is before things reach that point. Know the signs of morphine abuse, and know what to do if they appear: it could save a life.
American Society of Health-System Pharmacists, Inc. (2018, March 15). “Morphine.” National Institutes of Health, U.S. National Library of Medicine, MedlinePlus. Retrieved from https://medlineplus.gov/druginfo/meds/a682133.html
Better Health Channel (2014, August). “Drug Overdose.” Victoria State Government. Retrieved from https://www.betterhealth.vic.gov.au/health/healthyliving/drug-overdose
Crawford, Sarah (2018, January 26). “History Repeats Itself With Opioid Epidemic.” Shreveport Times. Retrieved from https://www.shreveporttimes.com/story/news/2018/01/26/opioid-epidemic-19th-century-addiction-morphine-bayer-heroin/1018327001/
Goldberg, Joseph, reviewer (2018, April 13). “Drug Overdose.” WebMD.com. Retrieved from https://www.webmd.com/mental-health/addiction/drug-overdose#1
History.com (2018, August 21). “Heroin, Morphine and Opiates.” Retrieved from https://www.history.com/topics/crime/history-of-heroin-morphine-and-opiates
Lawson, Clinton (2018, May 19). “America’s 150-Year Opioid Epidemic.” The New York Times. Retrieved from https://www.nytimes.com/2018/05/19/opinion/sunday/opioid-epidemic-history.html
National Institute on Drug Abuse (2018, August). “Overdose Death Rates.” Retrieved from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
Trickey, Erick (2018, January 4). “Inside the Story of America’s 19th-Century Opiate Addiction.” Smithsonian. Retrieved from https://www.smithsonianmag.com/history/inside-story-americas-19th-century-opiate-addiction-180967673/
For related information on morphine and other opiates, and on detecting addiction to depressant drugs, see the following articles: